From Wichita, Kansas, USA:
My daughter gave herself injections for one year and is now on an insulin pump. She has developed an indentation on the right side of her abdomen that seems to be getting larger and deeper (you could fit a tennis ball in it). About three months ago, it was golf ball size and the endocrinologist said there was nothing to be done. Are there any treatments available?
I don't know of any treatments.
Additional comments from Debbie Butler, MSW, LICSW, Licensed Clinical Social Worker:Lipoatrophy, otherwise known as atrophy, used to be a more common complication of insulin administration. It has become less common with the development of synthetic human insulins, but still occurs. It is a poorly understood complication, but researchers believe it is a type of allergy to either the insulin or something in the insulin. I recommend that you discuss this with your doctor and your doctor can tell you what his/her recommendations are about how to manage the atrophy that has developed. Some people have tried switching their type of insulin, some people have tried giving injections or inserting their catheters around the dents to fill in the area, and some people have tried medication. Good luck!
Original posting 20 Dec 2007
Posted to Other
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.